Virginia, 2003Flooding and Strong Wind in Virginia, April 10, 2003
April 10, 2003 · NWS RNK · 8 events in 7 counties and zones
Moderate to heavy rain during the morning and afternoon hours on th 10th resulted in small stream flooding in portions of Pittsylvania and Carroll Counties. Strong winds combined with the wet ground result in several trees being uprooted across Franklin, Henry, Campbell, and Pittsylvania Counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy rain during the morning and afternoon hours on th 10th resulted in small stream flooding in portions of Pittsylvania and Carroll Counties. In addition, Beaver Dam Creek in Patrick County, and Tinker Creek in Roanoke County were flooded.Strong winds combined with the wet ground result in several trees being uprooted across Franklin, Henry, Campbell, and Pittsylvania Counties. In Danville, a house was damaged when a tree fell on it. In Lynchburg, trees and power lines were knocked down which resulted in 2,000 homes and businesses without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 10, 2:40 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Apr 10, 2:40 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 AM EDT THU APR 10 2003
UPPER LOW SEEN CUTTING OFF OVER THE SOUTHEAST WITH DEEP MOISTURE
BEHING DRAWN NORTHWESTWARD ACROSS THE MID/ATLANTIC AND CENTRAL
APPALACHIANS. INITIALLY PRECIPITATION CONTINUES TO BE OF THE
SUPPORTED BY OVERRUNNING AND DYNAMICS...BUT AS THE EVENT TRANSITIONS
LATER TONIGHT AND COLD DOME SHRINKS WELL START TO SEE SOME UPSLOPE
INTO THE BLUE RIDGE. EXPECTING RAINFALL TO BE HEAVY AT TIMES
EXPECIALLY THIS AFTERNOON AND TONIGHT WITH JET MAX ROUNDING THE
EAST SIDE OF THE UPPER LOW TOWARD THE CWA. RAINFALL SHOULD END UP
BETWEEN 1 AND 2 INCHES...WITH UP TO 4 INCHES POSSIBLE ALONG THE BLUE
RIDGE IF UPSLOPE COMPONENT BECOMES DOMINANT THIS AFTERNOON AND
OVERNIGHT. CERTAINLY PLENTY OF REASON THE CONTINUE FFA THROUGH THE
NIGHT. AS THE UPPER LOW TRACKS TOWARD THE CWA H8 TEMPS COOL
CONSIDERABLY...BUT WITH A WARM LAYER ABOVE THAT STILL DIFFICULT TO
GET RID OF. WILL MENTION SOME SNOW OVER THE HIGHER TERRAIN TONIGHT
ESPECIALLY NW NC MOUNTAINS WHERE THERE COULD BE AN INCH OR TO ABOVE
3500 FEET. NOT MUCH CHANGE FOR FRIDAY...ALTHOUGH WITH TROPCIAL
CONNECTION CUTTOFF AND VERY CHILLY AIR ALOFT WELL LIKELY SEE THE
PRECIPITATION BECOME SHOWERY IN CHARACTORISTIC. AGAIN SOME SNOW
OVER THE HIGHER TERRAIN.
FINALLY WE GET THE UPPER LOW TO DRIFT NORTHEAST AND TAKE MUCH OF ITS
MOISTURE WITH IT. UNFORTUNATELY A BRISK NORTHWEST FLOW REMAINS
THROUGH SUNDAY WITH LOW LEVEL MOISTURE...SO WHILE TEMPS WILL RECOVER SOME
WITH SUNSHINE ESPECIALLY IN THE EAST WELL STILL BE ON THE COOL
SIDE.
FCSTID = 8
ROA 42 38 50 39 / 100 100 60 20
LYH 42 37 50 36 / 100 100 60 20
DAN 44 38 54 39 / 100 100 60 20
BLF 41 34 40 33 / 100 90 40 30
LWB 41 35 42 33 / 100 90 40 30
BCB 41 36 44 34 / 100 100 40 20
TNB 42 37 40 34 / 100 80 50 20
.RNK...
NC...FLOOD WATCH THROUGH TONIGHT FOR ZONES NCZ001>006...NCZ018>020.
VA...FLOOD WATCH THROUGH TONIGHT FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>0
59.
WV...FLOOD WATCH THROUGH TONIGHT FOR ZONES WVZ042>045.
Hazardous weather outlook, Apr 10, 5:50 AM EST, 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 AM EDT THU APR 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT
RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT. THIS WILL CONTINUE TO
CAUSE SMALL STREAMS AND CREEKS TO RISE...WITH SOME FLOODING
POSSIBLE. MAIN STEM RIVERS HAVE BEGUN TO EXPERIENCE MINOR FLOODING
ON THE MID REACHES OF THE ROANOKE AND DAN RIVERS. A FLOOD WATCH IS
IN EFFECT THROUGH LATE TONIGHT ACROSS THE REGION. PLEASE SEE
WBCFFARNK FOR ADDITIONAL INFORMATION AND WBCFLSRNK FOR RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...
PERIODS OF RAIN WILL CONTINUE INTO FRIDAY...INCREASING THE THREAT OF
FLOODING AND EXACERBATING ANY ONGOING FLOODING..
IN ADDITION...THE RAIN MAY CHANGE TO SNOW AT ELEVATIONS ABOVE 35OO
FEET ACROSS THE NORTHERN NORTH CAROLINA MOUNTAINS...AS WELL AS PARTS
OF SOUTHWEST VIRGINIA LATE THURSDAY INTO THURSDAY NIGHT. THIS COULD
RESULT IN SEVERAL INCHES OF SNOW ACROSS THE HIGHER RIDGES BY FRIDAY
MORNING. SEE WBCSPSRNK FOR ADDED DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF WIDESPREAD FLOODING DEVELOPS.
SPN
Strong Wind, Henry
- When
- April 10, 6:30 AM EST to 8:00 AM EST
- Where
- Henry forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- April 10, 6:30 AM EST to 8:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Strong Wind, Pittsylvania
- When
- April 10, 7:00 AM EST to 8:15 AM EST
- Where
- Pittsylvania forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Strong Wind, Campbell
- When
- April 10, 7:00 AM EST to 9:00 AM EST
- Where
- Campbell forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Flood, Patrick
- When
- April 10, 8:00 AM EST to 11:00 AM EST
- Where
- Patrick forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Flood, Carroll
- When
- April 10, 11:00 AM EST to 4:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Flood, Roanoke
- When
- April 10, 1:00 PM EST to 5:00 PM EST
- Where
- Roanoke forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Flood, Pittsylvania
- When
- April 10, 1:00 PM EST to 8:00 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, April 10, 20032 deaths · 1 event
- Flash Flood in Hawaii, April 10, 20032 deaths · 1 event
- Flood in North Carolina, April 10 to 11, 2003$200,000 · 1 event
- Flood in North Carolina, April 10, 2003$200,000 · 1 event
- Strong Wind in Virginia, April 10 to 11, 2003$80,000 · 12 events
- Flood in North Carolina, April 10, 2003$100,000 · 1 event
- Flooding in Tennessee, April 10 to 11, 200330 events
- Strong Wind in North Carolina, April 10, 2003$30,000 · 6 events
- Flooding and Strong Wind in North Carolina, April 10, 2003$17,000 · 50 kt wind · 8 events
- Flooding in North Carolina, April 10, 200313 events
- Heavy Snow in North Carolina, April 10, 200312 events
- Lightning Strike in South Carolina, April 10, 2003$15,000 · 1 event